Good night without pills | health and fitness | Hindustan Times
  • Wednesday, Jul 18, 2018
  •   °C  
Today in New Delhi, India
Jul 18, 2018-Wednesday
-°C
New Delhi
  • Humidity
    -
  • Wind
    -

Good night without pills

Second Opinion

health and fitness Updated: May 15, 2003 00:23 IST
PTI

I am not able to sleep and must take Nitrazepam 5 mg every night before I can hit the bed. Does nitrazepam have any serious side effect if taken continuously over a long period of time? Can you suggest some other measures?

—B.K. Syal

Dr Smita N. Deshpande, senior psychiatrist, Dr. Ram Manohar Lohia Hospital, says many people, especially as they grow older, find it difficult to get sound sleep. This could either be because of problems within themselves—such as tension, brooding, boredom or too much fatigue; or due to external elements—such as noisy surroundings, or an uncomfortable bed. It is best therefore to first introspect and identify the possible cause and try and set it right.

At the same time, before even consulting a doctor, you must follow the basic sleep hygiene rules: Observe regular sleeping hours. Switch off the TV, computer and all other mentally stimulating or disturbing modalities, a few hours before bed. Never eat too rich a meal before bedtime, and avoid alcohol. Take a relaxing bath an hour before bedtime. Have a comfortable bed and pleasant environment conducive to sleep. Try ‘yog nidra’ to help your body and mind relax. If these measures do not help, consult a mental health professional.

As far as nitrazepam and other sleep inducing medicines are concerned, they are habit forming and induce an unnatural type of sleep. Therefore, when these medicines are finally stopped, sleep remains disturbed for many months. Moreover, there are also reports that their long-term use impairs memory and intellectual function. It would be best therefore, to gradually reduce the medicine you take.

INSULIN POSERS

If a diabetic is started on insulin, must he continue it for lifetime? Are there any simpler methods to push insulin into the body? Is the potency of insulin affected during transport from manufacturer to retailer to consumer?

—Chander

Dr A.K. Jhingan, diabetologist, Delhi Diabetes Research Forum, says it is not necessary that if a type 2 diabetic is started on insulin, he shall have to rely on it for lifetime. Many can be taken off insulin after the goals of starting on insulin, such as a stressful situation, surgery, fulminant infection, trauma, pregnancy or diabetic coma have been met and it is felt that oral hypoglycaemic medicines can now again suffice. Insulin should never be thought of as unavoidable foe; it is an ally which helps avoid complications and relieves a diabetic from a tight situation.

Efforts are afoot to develop friendlier insulin delivery systems. Insulin pens are available which are extremely convenient to use, can be kept in a shirt pocket, used anywhere without any disturbance and can be refilled with ease. They are, however, more expensive than insulin syringes. It is possible that in the near future, reliable insulin nasal sprays may also become available.

There are set rules for storage and transportation of insulin. Vials of insulin should be stored between 2-8 ° C. While in use, it is best kept at room temperature. There is no way to check whether optimum conditions were maintained during transportation. However, if regular insulin shows haziness, it is best not to use it.

ALLERGIC LARYNGITIS NEEDS VOCAL REST

I was operated for hoarseness of voice. The surgeon removed a benign growth of granular tissue from my right vocal cord. But even after two years of surgery, I have redness in the pharynx area and a lingering pain which increases if I come in contact with pollutants or if I speak continuously for 4-5 minutes. All tests till date do not indicate anything serious, but I must say that I have very recently developed a lymph node around the left clavicle. Please advise.

-Pramod Kumar

Dr. Sultan Pradhan, surgical oncologist, Tata Memorial Hospital, Mumbai, says you could have allergic laryngitis. If that's the case, you must take as much voice rest as possible. Avoid all pollutants and any other known aggravating factors. The condition generally tends to be chronic and you must take it in your stride if it continues to bother you over the next few
years. There would be relapses, but remission would follow.

You must also be regular about follow up with your doctor. Have you discussed with him about the lymph node? Has a FNAC been done on it? What does it reveal? Also, what was the histo-pathology report of the mass removed two years ago from the right vocal cord? Was it granuloma, hyperkeratosis or did it have an element of dysplasia? If it was the latter, you must be very vigilant.

TREATING PSORIASIS

My 13-year-old son has some abnormal skin changes over his soles and palms. His skin biopsy has confirmed that he has psoriasis vulgaris. Can you tell me if the disease is curable and how should we manage it?

-Karam Chand

Dr. Uma Saxena, senior skin specialist, Banarasidas Chandiwala Institute of Medical Sciences, says your son suffers from localised psoriasis. He may, therefore, respond very well to local ointments and creams. He should be able to get relief with tar ointments, steroid creams and moisturising lotions.

You must also ensure that he does scratch himself or hurt himself, because psoriatic patches are liable to appear along the line of injuries and scratch marks. If need be, he can also be given short contact Dithranol therapy or Vitamin D analogues.